Kansas, 2005

Damaging Winds in Kansas, August 4, 2005

August 4, 2005 · NWS TOP · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 4, 1:24 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 4, 1:24 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT THU AUG 4 2005

.DISCUSSION...

19Z WATER VAPOR IMAGERY SHOWS THE THE SHORTWAVE TROUGH MOVING ACROSS
THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. MEANWHILE THE
SURFACE FRONT HAS BECOME ILL-DEFINED WITH EASTERLY OR NORTHEASTERLY
WINDS WELL SOUTH OF THE FORECAST AREA. THE COOLER AIR ASSOCIATED
WITH THE FRONT CAN BE SEEN CLEARLY IN THE SURFACE OBS...AND IS STILL
ACROSS NORTHERN COUNTIES.

THE FRONT HAS NOT KICKED OFF THUNDERSTORMS THIS AFTERNOON AS
EXPECTED. THINK THE UPPER LEVEL RIDGE...WHICH CAN STILL BE SEEN
CENTERED OVER EASTERN KS IN THE 500 MB PROFILER DATA...COUNTER ACTED
THE LIFT OF THE FRONT. FURTHER SOUTH...SCATTERED CONVECTION HAS
COMMENCED OVER NORTHER OK AND SOUTHERN KS. THE OTHER AREA OF PRECIP
TO OUR NORTH AND WEST IS BELIEVED TO BE GENERATED BY A VORT MAX SEEN
IN THE WATER VAPOR THAT IS SHEARING OUT. HAVE LOWERED POPS TO 30
PERCENT ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST AREA WHERE
WIDELY SCATTERED ACTIVITY IS STILL POSSIBLE. OTHERWISE...THINK DRY
AIR MOVING SOUTH WITH THE SURFACE RIDGE WILL LIMIT PRECIP TO SOME
ISOLATED ELEVATED SHOWERS. HAVE TRIMMED BACK POPS FOR FRIDAY AS WELL
BECAUSE OF THE DRYER AIR MOVING IN FROM THE NORTH. DID NOT LIKE THE
VORT MAX THE GFS GENERATES OVER NORTHEAST CO ON THE 06Z RUN. THIS
LOOKS A LITTLE FISHY WITH CONVECTIVE FEEDBACK PROBLEMS. THEREFORE
LEANED TOWARDS THE NAM AND UKMET SOLUTIONS.

FOR HIGHS ON FRIDAY...THINK THERE WILL BE SOME DECENT CLEARING AS
DRY AIR MOVES IN...HENCE SOME DECENT SUNSHINE. CLOUDY SKIES UP NORTH
HAVE LEFT TEMPS TODAY IN THE LOWER 70S. EVEN WITH THE SURFACE RIDGE
BUILDING IN...THINK WITH SOME SUN HIGHS WILL MAKE IT INTO THE MID
80S. LOWS TONIGHT SHOULD FALL OFF INTO THE LOWERS 60S AND UPPER 50S
WITH COOL DRY AIR ADVECTING IN OVERNIGHT.

FRI NIGHT-SUN...HARD PRESSED TO FIND A DEPENDABLE FEATURE FOR
KEEPING PRECIP IN FORECAST FOR EARLY HOURS SATURDAY...WITH
ISENTROPIC CHARTS SHOWING MOSTLY DOWNGLIDE AND WEAK WAVE MOVING
THROUGH OVER STABLE AIRMASS OVERNIGHT. LOOKS LIKE SOUTHEAST WINDS
WILL HOLD ON MUCH OF THE DAY...AND HAVE TRIMMED TEMPS JUST A BIT
TO NEAR THE 90 MARK...SLIGHTLY COOLER EAST. SOUTHERLY FLOW THEN
RETURNS TO THE STATE ON SUNDAY...WITH BACK INTO THE LOW 90S. GFS
FORMS WEAK TROF OVER THE STATE ON SUNDAY...BUT CANT SEE A FEATURE
OUT WEST TO SUPPORT THIS...AND APPEARS TO BE CONVOLUTED BY
CONVECTIVE FEEDBACK FROM THE PREVIOUS AFTERNOON IN THE HIGHER
TERRAIN.

MON-THURS...WESTERLY FLOW REMAINS ALONG THE CANADIAN BORDER...AS UPPER
PATTERN ON EAST SIDE OF THE GREAT BASIN RIDGE LEAVES KANSAS IN NORTHWEST
FLOW ALOFT BY MID WEEK. SOUTHERLY SURFACE FLOW SHOULD AID RETURN
OF TEMPERATURES 5-10F ABOVE NORMAL. SHORTWAVES MAY RIPPLE THROUGH
THE FLOW AND GENERATE AN ISOLATED SHOWER OR STORM...BUT HARD TO
TIME AND HAVE ONLY VERY SLIGHT CHANCES IN THE GRIDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 2:25 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU AUG 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051030-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
325 PM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Pleasant Hill radar (KEAX), 113 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
August 4, 5:15 PM CST
Where
Anderson County, 7 mi SSW of Garnett
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.183, -95.283

Thunderstorm Wind, Anderson

When
August 4, 5:30 PM CST
Where
Anderson County, 6 mi SE of Garnett
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.217, -95.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468911, 5468912.